Washington, 2014

Flash Flood and Debris Flow in Washington, August 21 to 22, 2014

August 21 to 22, 2014 · NWS OTX · 2 events in 2 counties and zones

A broad upper-level low was over the region on August 22nd. In addition to providing the instability, the weak winds aloft within the center of the low resulted in very little to no storm motion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A broad upper-level low was over the region on August 22nd. In addition to providing the instability, the weak winds aloft within the center of the low resulted in very little to no storm motion. Precipitable water values ranged between 0.80 and 0.90 inches. Widely scattered showers developed the afternoon of the 22nd. As these storms moved across 2014 burn scars, the heavy rainfall and hydrophobic soils resulted in debris flows. Failure of natural dams within Finley Canyon created a floodwave down Bensen Creek Road which trapped several vehicles and washed out roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 21, 3:32 PM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 21, 3:32 PM PST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
432 PM PDT THU AUG 21 2014

.SYNOPSIS...
Thunderstorms are expected this evening over north Central and
northeast Washington into the Idaho Panhandle. Friday has the
potential to be even wetter for the Inland Northwest with good
chances for thunderstorms region-wide, including the Columbia
Basin and Palouse. Locally heavy rain and frequent lightning will
accompany thunderstorms. The threat for widely scattered showers
and thunderstorms will continue into the weekend, followed by a
warmer and drier pattern by the middle of next week.

&&

.DISCUSSION...

Tonight through Friday: As a trough pattern continues to build into
the region, widespread convection will bring thunderstorms with
brief periods of heavy downpours, small hail, and gusty winds to
the northern portion of Washington and the Idaho Panhandle. A
shortwave embedded in the trough will push into the region in the
early evening and allow for the Eastern Cascades and portions of
the central Columbia Basin to begin to have some isolated
convection develop during the overnight hours. With potential
thunderstorms impacting the burn scar areas, flash flooding is
possible during the heavy downpours from these cells.

A Low pressure system will begin to move along the
Oregon/Washington border on Friday and bring another wave of
instability to the region and bring the potential for isolated
thunderstorms to the Inland Northwest. The amount of cloud cover
in the northern portion of the region will keep diminsh the
chances for thunderstorms. But most other locations will The slow
steering flow with the Low and the amount of PWAT value of 0.8"
and decent SB CAPE in the Cascades area will keep the potential
for flash flooding as the cells will be slow moving and drop a
lot of rain over the burn scars. /JDC

Saturday through Saturday night: The region will be in between
weather systems as some shortwave ridging builds in. Lingering
showers and an isolated thunderstorm threat is expected in extreme
southeastern WA and in the Panhandle as low pressure exits the
region. A stiff northerly breeze will continue through the Purcell
Trench into Saturday. Northerly winds down the Okanogan Valley
will usher in some drier air across the basin with dew points
dropping into the low to mid 40s. Temperatures on Saturday will
remain below normal with highs generally in the 70s to low 80s.
/SVH

Sunday through Thursday...There is general model agreement during
the extended period.

Sunday and Monday: Another upper level wave will track across
northeast Washington into the Idaho Panhandle Sunday night into
Monday. This will bring another round of scattered showers and
isolated thunderstorms to the northern mountains and Idaho
Panhandle, with a few showers also possibly coming off the
mountains into the Spokane/Coeur D'Alene area due to a favorable
northwest steering flow.

Tuesday and Wednesday: An upper level ridge will build in
bringing a warmer and drier conditions. 850mb temps of 21-23C on
Wednesday will yield more summer like conditions with valley highs
in the mid 80s to lower 90s.

Thursday: Another upper level trough descending out of British
Columbia will flatten the ridge on Thursday. Increasing
thermal/pressure gradients especially near the Cascades will bring
an increase in winds. Given this is a day 7 forecast confidence
in precise wind values is low...but the potential for breezy to
locally windy conditions exists. JW

&&

.AVIATION...
00Z TAFS: A somewhat moist and unstable airmass associated with an
area of low pressure will continue to influence the aviation area
for the next 24 hours. During the daytime hours surface based
convective showers and thunderstorms will occur, primarily over
and near mountain locations. Additionally there looks to be a few
disturbances moving around in and along the edges of the low to
keep a mention of showers and thunderstorms during the late
evening, overnight, and early morning hours. The expectation is
slow storm motion will allow these storms to produce localized
heavy rainfall amounts at times. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  76  55  75  54  79 /  50  40  40  10  10  20
Coeur d'Alene  56  74  52  73  51  76 /  70  60  50  10  10  20
Pullman        52  76  51  74  49  79 /  20  50  50  20  20  20
Lewiston       61  81  59  79  56  84 /  20  20  50  30  20  10
Colville       53  79  50  79  49  81 /  60  60  50  10  10  20
Sandpoint      51  71  48  72  46  73 /  60  70  50  10  10  20
Kellogg        54  68  51  68  47  72 /  70  70  60  40  20  30
Moses Lake     58  83  58  83  56  85 /  20  30  50  10   0  10
Wenatchee      63  80  63  83  58  84 /  30  40  50  10  10  10
Omak           60  80  58  82  53  85 /  60  60  40  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 21, 6:34 AM PST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
734 AM PDT THU AUG 21 2014

IDZ002>004-026-027-WAZ031>036-041-043-044-221445-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
734 AM PDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-WAZ037-038-221445-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
734 AM PDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BRIEFLY BECOME STRONG
PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING...AND HAIL. WIND
GUSTS TO 40 MPH WILL ALSO BE POSSIBLE NEAR COLLAPSING
THUNDERSTORMS. ANY STORMS SHOULD BE SHORT-LIVED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-221445-
EAST SLOPES NORTHERN CASCADES-
734 AM PDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THE
EVENING HOURS OVER THE EAST SLOPES OF THE CASCADE MOUNTAINS.
THUNDERSTORMS WILL LIKELY BE SLOW MOVING AND MAY CONTAIN HEAVY
DOWNPOURS. HEAVY RAIN MAY LEAD TO RAPID RUNOFF...ESPECIALLY IN
STEEP TERRAIN. THERE IS A SMALL POTENTIAL FOR FLASH FLOODING OR
DEBRIS FLOWS OVER RECENT BURN SCARS FROM 2012...2013 AND SO FAR
ITO 2014.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE IS EXPECTED TO BE HIGHER OVER THE EAST
SLOPES OF THE CASCADE MOUNTAINS ON FRIDAY COMPARED TO THURSDAY.
THESE THUNDERSTORMS WILL ALSO BE SLOW MOVING AND CONTAIN HEAVY
DOWNPOURS. HEAVY RAIN MAY LEAD TO RAPID RUNOFF...ESPECIALLY IN
STEEP TERRAIN...AND WILL BE A CONCERN FOR THE POSSIBILITY OF FLASH
FLOODING OR DEBRIS FLOWS NEAR RECENT BURN SCARS FROM 2012...2013
AND SO FAR THROUGH 2014. A FLASH FLOOD WATCH IS IN EFFECT FROM
FRIDAY AFTERNOON INTO FRIDAY EVENING.

In the hours before

Special weather statement, Aug 21, 5:11 PM PST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
611 PM PDT THU AUG 21 2014

WAZ041-044-220215-
WENATCHEE AREA WA-WATERVILLE PLATEAU WA-
611 PM PDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND EASTERN
CHELAN COUNTIES UNTIL 715 PM PDT...

AT 610 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF CHELAN...OR 26 MILES NORTHEAST OF WENATCHEE...
MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...MANSFIELD...WITHROW AND FARMER.

LAT...LON 4760 12002 4778 12002 4782 11963 4755 11964
TIME...MOT...LOC 0110Z 271DEG 5KT 4769 11992

RP
Special weather statement, Aug 21, 5:51 PM PST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
651 PM PDT THU AUG 21 2014

WAZ041-044-220215-
WENATCHEE AREA WA-WATERVILLE PLATEAU WA-
651 PM PDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DOUGLAS AND
NORTHWESTERN GRANT COUNTIES UNTIL 715 PM PDT...

AT 650 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF ORONDO...OR 21 MILES NORTHEAST OF WENATCHEE...MOVING
EAST AT 10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...WATERVILLE...ALSTOWN AND FARMER.

LAT...LON 4754 12024 4766 12020 4767 11965 4741 11972
TIME...MOT...LOC 0150Z 280DEG 7KT 4757 11992

RP
Local storm report, Aug 21, 6:01 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
701 PM PDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     DEBRIS FLOW      6 SE TWISP              48.30N 120.03W
08/21/2014                   OKANOGAN           WA   COUNTY OFFICIAL

            DEBRIS FLOW BLOCKING BENSON CREEK ROAD. 6 MILES SOUTHEAST
            OF TWISP.

&&

RPELATTI

The radar

The Spokane radar (KOTX), 178 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Okanogan

When
August 21, 6:15 PM PST to 9:00 PM PST
Where
Okanogan County, 2.66 mi WNW of Starr to 2.95 mi W of Winthrop
Cause
Heavy Rain / Burn Area
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
48.013, -119.954

At approximately 1745 PST, a debris flow blocked Benson Creek Road six miles south of Twisp. Benson Creek eventually flowed across Highway 153 blocking the road at milepost 24. An hour later, at 1845 PST, a three to four foot flood wave came down Benson Creek Road trapping several vehicles. One vehicle which was transporting a convoy of resources from the Carlton Complex was carried down the road by the torrent of water approximately 1000 feet until it got caught in a log jam. No passengers were injured. Some people had to be rescued from their vehicles. Debris flows from earlier rains plugged spillways along five man made lakes known as the Wenner Lakes. Due to the plugged spillways, three of the five natural dams holding back the Wenner Lakes breached sending a floodwave down Benson Creek Road. No injuries were reported. Five to ten vehicles were cut off by the mud and slides and were temporarily unable to get off Highway 153 in the Methow Valley. The Chiliwist Area was under mandatory evacuations due to the flooding and deteriorating road conditions. Highway 20 closed due to multiple debris flows between B-O Road and intersection of Highway 153 between mile posts 204 and 229. The DOT reported that the road was partially washed away in places and unsafe for travel. The Incident Command Post in Winthrop had significant flood damage to some yurts and some fire personnel had to be relocated.

Debris Flow, Chelan

When
August 22, 7:25 PM PST to 7:35 PM PST
Where
Chelan County, 2.96 mi S of Entiat to 0.64 mi S of Entiat
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.627, -120.229

A debris flow from a thunderstorm closed Highway 97 north of Orondo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535180, 535182.